Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 42, NWS Mobile, AL

May 31, 2004Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 31, 2004, 10:20 PM CDT for Baldwin County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 10:20 PM CDT (03:20 UTC)
Expired
May 31, 2004, 10:45 PM CDT
In force
25 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 58 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

829 
WUUS54 KMOB 010320
SVRMOB
ALC003-010345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1020 PM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN SOUTHWEST ALABAMA

* UNTIL 1045 PM CDT

* AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WHITEHOUSE FORKS...OR ABOUT OVER BAY
  MINETTE...AND MOVING EAST AT 30 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR 
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. 
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3094 8760 3088 8765 3078 8754 3075 8788
          3093 8789 3098 8760

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:10 PM CDT, 7 hours 10 minutes earlier.

Area forecast discussion, May 31, 3:10 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CDT MON MAY 31 2004

.SHORT TERM...WILL WAIT UNTIL AS LATE AS POSSIBLE TO PUT OUT ZONES
THIS AFTERNOON AS ONGOING THUNDERSTORMS ACROSS THE AREA ARE EXPECTED
TO LINGER INTO THE EVENING HOURS.  UNSTABLE AIR WILL REMAIN ACROSS
THE AREA INTO WEDNESDAY NIGHT WITH LIS IN THE -6 TO -8 RANGE.  WILL
GO WITH LIKELY POPS TONIGHT AND TUESDAY AS SEVERAL OUTFLOW
BOUNDARIES REMAIN ACROSS THE AREA.  SURFACE FRONT IS WELL WEST OF
AREA AND WILL SLOWLY MOVE INTO THE WESTERN SECTIONS OF THE AREA LATE
WEDNESDAY.  A SERIES OF UPPER LEVEL IMPULSES WILL MOVE ACROSS THE
AREA THROUGH WEDNESDAY NIGHT.  THESE COMBINED WITH LEFT OVER
BOUNDARIES FROM TODAYS STORMS AND DAYTIME HEATING WILL SERVE AS A
FOCUS FOR THUNDERSTORM DEVELOPMENT AGAIN ON TUESDAY.  WILL LEAVE IN
A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS WEAK FRONT APPROACHES AND
AIR REMAINS UNSTABLE.  PRECIPITABLE WATER VALUES REMAIN NEAR 2
INCHES ACROSS THE CWA THROUGH WEDNESDAY NIGHT.  SOME OF THE HEAVIER
THUNDERSTORMS COULD PRODUCE RAINFALL TOTALS OF 1 TO 3 INCHES IN ONE
TO TWO HOURS. WILL ALSO PUT IN PATCHY FOG ACROSS MOST OF AREA AFTER
MIDNIGHT.  WILL LEAVE TEMPS AS THEY ARE.

&&

.EXTENDED...WEAK FRONTAL BOUNDARY WILL BECOME STATIONARY ACROSS OUR
AREA ON THURSDAY AND THEN SLOWLY DISSIPATE ON FRIDAY AND SATURDAY.
WILL LEAVE IN CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD.

 &&

.MARINE...WILL CONTINUE TO LEAN TOWARDS THE GFS SOLUTION THROUGH
FRIDAY AS WEAK FRONT BECOMES STATIONARY ACROSS THE MARINE AREA LATE
IN THE WEEK. CURRENT SFC MAP DOES SHOW WINDS HAVE BACKED
SOMEWHAT DURING THE LAST FEW HOURS LEADING ME TO BELIEVE THAT THIS
MORE SOUTHERLY TRACK LOOKS TO BE BETTER AS THE DAY CONTINUES. WINDS
WILL BECOME MORE NORTHWESTERLY TOWARD THE END OF THE WEEK AND
INCREASE IN SPEED. FOR FRIDAY WILL MENTION EXERCISE CAUTION FOR THE
DAYLIGHT HOURS THEN MENTION SCAS WILL BE LIKELY FOR FRIDAY NIGHT.

&&

.FIRE...NO MAJOR CONCERNS.  MOST OF THE AREA WILL SEE RAIN TONIGHT
AND TUESDAY.  A CHANCE OF RAIN WILL REMAIN THROUGH THE REST OF THE
WEEK.  RH VALUES REMAIN WELL ABOVE CRITICAL LEVELS.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     70 87 72 88 / 60 60 30 30
PENSACOLA  71 85 73 88 / 60 60 30 30
DESTIN     73 84 73 87 / 60 60 30 30
EVERGREEN  67 86 67 90 / 60 50 30 30
WAYNESBORO 66 86 66 89 / 40 40 30 30
CAMDEN     65 86 64 89 / 60 40 30 30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

01/16
Hazardous weather outlook, May 31, 6:25 AM CDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
625 AM CDT MON MAY 31 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-312100-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
625 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY...WITH STORMS
BEING MORE NUMEROUS IN COVERAGE ACROSS THE NORTHERN PORTIONS OF THE
OUTLOOK AREA AS A COLD FRONT APPROACHES FROM THE NORTHWEST. ABUNDANT
MOISTURE WILL FEED INTO THE ADVANCING FRONT AS IT MOVES SLOWLY ACROSS
THE OUTLOOK AREA...RESULTING IN PERIODS OF HEAVY RAIN AND LOCALIZED
FLOODING.

THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER HAS OUTLOOKED
AREAS NORTH OF A WIGGINS...CITRONELLE...ANDALUSIA LINE WITH A SLIGHT
RISK OF SEVERE STORMS. THE ATMOSPHERE IS EXPECTED TO BECOME MORE
UNSTABLE BY AFTERNOON...WHILE STRONG MID LEVEL WINDS SUPPORT THE
POTENTIAL OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE THROUGH TUESDAY.
OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS OVER INTERIOR
SOUTHEAST MISSISSIPPI AND INTERIOR SOUTH ALABAMA MAY BE REQUIRED
TODAY AND TONIGHT.

STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 10:53 AM CDTSpecial Marine WarningMOB37 min
Jun 1, 10:55 AM CDTFlash Flood WarningMOBMobile6 hr
Jun 1, 11:16 AM CDTSevere Thunderstorm WarningMOBMobile, Washington44 min
Jun 1, 11:55 AM CDTSevere Thunderstorm WarningMOBMobile35 min
Jun 1, 12:12 PM CDTSevere Thunderstorm WarningMOBBaldwin33 min
Jun 1, 12:17 PM CDTSpecial Marine WarningMOB58 min
Jun 1, 12:38 PM CDTSevere Thunderstorm WarningMOBEscambia52 min
Jun 1, 1:13 PM CDTSpecial Marine WarningMOB32 min
Jun 1, 2:28 PM CDTSpecial Marine WarningMOB32 min
Jun 1, 2:54 PM CDTSpecial Marine WarningMOB36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.